Not a Great Day

Well it was a difficult day. I am over 6 years since gamma knife and had a significant seizure this morning, in excess of 5 minutes and spent the day in the hospital. This is my first seizure. I am really beat up, lumps on my head and bruising and am now on Keppra with an upcoming Neurologist appointment. Will not be able to drive for at least a year, life has taken a turn. It will be adjusted to! I owe a lot of thanks to ambulance staff, hospital staff and several police officers who are friends…no recollection of the seizures, CT scan and missing about two hours. Neurologist viewed CT and feels likely generated by scar tissue but we will see. I received a lot of messages from friends and appreciate their support but know many here understand. Take Care all, John.

4 Likes

I’m really sorry to hear that John, that’s a lot. Take care of yourself and accept the help that’s offered. It may make life just a little easier. Bless you.

John,

Don’t know what to say, buddy. It’s good to hear your determination showing through, not that I doubted that at all! :rofl: There are two things going on in my head: I think we both agree that to put the gamma knife behind us and rejoin normal life is the best thing to do but it does really knock you when something tells you that you can’t quite put it all behind. Darn!

Hoping you get on well with the Keppra :crossed_fingers:t3:

Best wishes,

Richard

3 Likes

Hey JD. Sorry to read of seizure. It bites for sure. Hope you can find a new normal and remember we’re in this together, all AVM SURVIVORS! Hope you can find new ways to occupy your mind while you heal. Hoping the docs can adjust your meds accordingly if necessary. Take care!

Paul
paul@mymalformation.com

2 Likes

A few years ago I had a pretty good seizure also, after the scans they determined it’s due to the significant scar tissue on my brain; basically told me I’ll be on Keppra for life after that… took me awhile to adjust to the Keppra knock on wood I haven’t had a seizure in several years now

3 Likes

I’m so sorry to hear about your seizure @JD12

You offer so much comfort & support to many of us here & we all want to offer you the same in return as you deal with this.

Please keep us posted on your progress & sending prayers your way that this was a one off incident… God bless!

1 Like

Thanks Adrian, I’m hoping for a one off as well! John

1 Like

I’m hoping a one off, just a collection of factors but will stick with the keppra for as long as required. No real issues so far, but only a few days in and the dose gets upped next week. John.

1 Like

Hopefully that is the case John… did you have anything unusual happen prior or something that you feel may have contributed to this from happening?

In the past when I have had unexplained episodes it has always come down to a very lack of sleep and high levels of stress, maybe to help you for future referrence… God bless!

1 Like

I was pretty tired, work was hectic and I had done a fairly extreme workout in the morning, I am going to be much more cautious for the next while for sure and see where my appointments take me. John

3 Likes

Hi John, sorry to hear about the seizure. That must have been quite unexpected six years on! I hope things normalise and you can get back to ‘normal’ life asap. I’m sure you’ll gradually be able to build up the workouts but listen to your body (and head!) and maybe keep things moderate.
All the best mate.
Jonny

1 Like

Prayers John, I’m 4 years out from gamma knife. Glad you have the AVM community to talk to.

1 Like

Bummer brother John. I can relate. This really sucks sometimes. Hang tough my man, your can-do list, and this year will pass while you grow. Peace to you.

1 Like

Hey Mike5,
I don’t post here very often, but some things deserve a response. Yeah, Keppra, or levetiracetam (a generic keppra, I presume) has its issues, and it takes some getting used to. I, too, assume I will be on it for life-- it has been about 6 years now-- but it is better than the other meds that I have tried.
My craniotomy was almost 7 years ago, June 2016, and I had my only seizure 14 months later, August 17, 2017. It happened in public… soooo embarassing!
:flushed:
Scar tissue also the villain here-- unless that is what they blame when they don’t see any other culprit. But, I am now down to 250 mg twice a day, and feel that the side-effects are minimized. I hate to be on anything “for the rest of my life”, but if they make it longer…
Cheers, Eb

4 Likes

Thanks, I’m curious on the nasal spray, what is it? Take Care, John

I’m so sorry to read this, John. Life with an AVM can be unpredictable. My stroke was October 2020. My radiation to the AVM was June 2021. I was stable and unchanged after first year, and I’m told that’s what they want. I, on the other hand, hate that it’s unchanged. Anyway, I had my first seizure later that month, and was put on horrible steroids that pretty much made me want to die. They thought I might have swelling from the radiation. They took me off of those due to my reaction. All things seemed fine until almost exactly 3 months later when I had a second seizure. This time they did a MRI and determined it was hemosiderin (iron) deposits on my motor strip. This is also where my AVM is located. Afterwards, I was put on Lamotrigine for the seizures, and I haven’t had one since. I have been told I will be on the medicine the rest of my life. It’s ok, I’d rather not have another. These are unfortunately side effects to the radiation, and all we can do is follow all the advice our doctors give us, and hopefully one day these awful AVM’s will go away. Stay strong and hopeful. Things will get better.

2 Likes

Thank so much, and welcome! It is often difficult to stay positive, and I always try to realize what I can control, what I can influence and what I really have to figure out how to either co-exist or avoid. I have had a lot happen since last Wednesday, and am going to take my foot off the gas for a little bit and try to relax! I had a neurologist appointment this morning, as positive as it could be, and he believes the likelihood of another seizure at this time is minimal due o the medication and all the factors that added up, but to be cautious. I can’t drive for at least 6 months, and he mentioned things like staying off the roof! It will take a while for me to adjust to the medication. My follow up is going to be an EEG and MRI with contrast, had the angio with contrast last night with no surprises. I will do my utmost to stay strong, positive and hopeful, you do the same! John

4 Likes

This is in case you feel a seizure Viking you break it

Hey John,
Firstly, I want to qualify everything I say here because the rules regarding pharmaceuticals can vary wildly from one country to another. I’m in Australia and when I was working, in the disability sector, we were required to go through some pretty intense health management and medication training. Epilepsy was a major part of this. Now, I also need to admit my training has lapsed and treatment options may have changed since I last updated.

When it came to epilepsy we were, to clear the area, watch and monitor. Taking attention to the time. If the clients seizure, stopped, then restarted or had lasted more than 3 minutes we were to administer a single spray of a drug called Midazolam, nasally, then call an ambulance. Midazolam is a benzodiazepine, a sedative. It was explained to us that epilepsy is like an electrical storm across the brain. Midazolam can reduce and ultimately, interrupt this storm. As you’d well know, the exhaustion post seizure can be very heavy, Midazolam only adds to this.

Hope it helps
Merl from the Modsupport Team

3 Likes

Hi John, I’m sorry man. Seizures are awful and terrifying. (I had one on Monday. Usually around 4/yr from the craniotomy’s scar tissue.) I’ve been through the gamut of anti-convulsent including Keppra which I did not do well with. I’m on lamotragine now.
I’ve lost years of my life in terms of memory. I could tell you war stories about the seizures and “lumps”. Hopefully this will be your one and only seizure.
Every seizure feels like a nose dive. I go through post-dictal funk for about 2 days and my muscles are sore, I’m tired, and fuzzy brain. If I did a face plant or bit my tongue it’s worse.
Did somebody see you have a seizure for 5 mins? If so, I’m really sorry because mine aren’t nearly as long and I have no idea how long it will take you get out of the funk.
I wish I could be sitting with you. You’ll probably need lots of sleep. In a way that’s a blessing because you won’t have to hurt from being “beat up.”
I can tell you lots and lots more because I have direct experience with what you’re going through. (many times) But I want you to rest and rest a lot. Heartfelt best wishes, Greg

3 Likes